Michigan, 2004

Hail in Michigan, May 20, 2004

May 20, 2004 · NWS GRR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 1:53 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, May 20, 1:53 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 AM EDT WED MAY 20 2004

.SHORT TERM...
SKIES WERE GENERALLY CLOUDY ACROSS THE CWA...MOSTLY FROM AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS EASTERN WISCONSIN AND LAKE
MICHIGAN. SFC HIGH PRESSURE WAS LOCATED OVER THE EAST COAST WITH LOW
PRESSURE OVER THE UPPER MISSISSIPPI RIVER VALLEY. A WARM FRONT
STRETCHED FROM THE LOW SOUTHWEST TO NEAR CHI AND ACROSS NORTHERN
INDIANA. FORECAST CONCERNS DEAL WITH STORMS MOVING ACROSS WISCONIN
INTO LOWER MICHIGAN THIS MORNING AND POTENTIAL FOR MORE
CONVECTION/SEVERE STORMS THIS AFTERNOON AS THE TRAILING COLD FRONT
MOVES INTO THE CWA.

THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT IN MOVING THE COLD
FRONT THROUGH THE CWA THIS AFTERNOON AND EARLY EVENING AND THEN
STALLING OVER NORTHERN INDIANA BEFORE MOVING NORTH FRIDAY.

FOR TODAY WELL SEE A DRAMATIC INCREASE IN LOW LEVEL MOISTURE AFTER
THE WARM FRONT LIFTS NORTH THIS MORNING. SFC DEWPOINTS WILL RISE
INTO THE MID 60S AS TEMPS RISE TO THE UPPER 70S IT WILL FEEL MUGGY.
CONVECTION MOVING EAST FROM WISCONSIN THIS MORING WILL FIND SOME
WEAK ELEVATED INSTABILITY WITH LIS SLIGHTLY BELOW 0C ACROSS THE
CWA.
WELL HAVE TO WATCH THE WARM FRONT LIFTING NORTH AS THE CONVECTION
FROM WISCONSIN MOVES EAST. THERES ALREADY SOME VEERING IN THE
LOWEST KM OVER THE CWA. HELICITY DECREASES BY LATE MORNING AS STORM
RELATIVE INFLOW BACKS TO THE SOUTHEAST FROM THE SOUTHWEST. ATTENTION
THEN FOCUSES ON THE COLD FRONT AS IT DROPS SOUTHEAST THIS AFTERNOON.
LATE AFTERNOON TIMING OF THE FRONT MOVING THROUGH THE CWA FAVORS MAX
HEATING POTENTIAL. MOISTURE WILL BE ABUNDANT AND INSTABILITY WILL BE
MODERATE WITH LIS AROUND -4C. JET DYNAMICS ARENT TOO IMPRESSIVE
THOUGH
WITH SLIGHT CONVERGENCE ALOFT. THIS COULD MINIMIZE THE SEVERE
THREAT, BUT PROBABLY WONT ELIMINATE IT. THIS MORNINGS CONVECTION
WILL ALSO PUT DOWN SOME BOUNDARIES THAT THIS AFTERNOONS STORMS WILL
GET TO INTERACT WITH. WILL KEEP THE FORECAST AS IS WITH HIGHER POPS
SHIFTING SOUTH THROUGHOUT THE DAY.

THE FRONT SLIPS SOUTH OF THE CWA TONIGHT FOR A BRIEF PERIOD BEFORE
LIFTING NORTH ON FRIDAY AS A WARM FRONT. WILL ELIMINATE POPS FROM
THE NORTH TONIGHT. MODELS SHOW THE FRONT MOVING NORTH TO CENTRAL
LOWER BY FRIDAY EVENING AND THEN A SERIES OF WAVES MOVING ALONG THE
FRONT. THIS WILL TEND TO FOCUS STORMS ACROSS THE NORTHERN CWA. HEAVY
RAIN THREAT EXISTS FROM LATE FRIDAY THROUGH SATURDAY NIGHT ACROSS
THE NORTHERN CWA INITIALLY AND THEN THE ENTIRE CWA AS STORMS FORMING
CLOSER TO THE MAIN SFC LOW IN EASTERN IOWA MOVE EAST. FLOODING MAY
BE A
PROBLEM GIVEN RECENT HEAVY RAIN IN THE AREA.

.LONG TERM...
THE MID RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD WITH A FRONTAL BOUNDARY MEANDERING ACROSS THE AREA. THE
FORECAST PROBLEM FOR THIS PACKAGE IS THE TIMING OF SHORT WAVES
THROUGH THE SOUTHWEST UPPER LEVEL FLOW. AS IN PREVIOUS FORECASTS...
THE STRONGEST PULSE WILL PASS THROUGH THE REGION DURING THE LATE
SUNDAY/EARLY MONDAY PERIOD. CONFIDENCE DROPS OFF IN LATER TIME
FRAMES AS THE WAVES ARE WEAKER AND HAVE MORE VARIABILITY BETWEEN
MODEL SOLUTIONS. LITTLE CHANGE IS ANTICIPATED IN THE GOING FORECAST.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 IOD
Hazardous weather outlook, May 20, 4:30 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
530 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN TODAY AND TONIGHT.
SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 65 MPH WILL BE THE MAIN
THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE ACROSS SOUTHWEST LOWER MICHIGAN. AS A
RESULT...THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. SOME OF THE
THUNDERSTOMS COULD BE SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

93

The radar

The Grand Rapids radar (KGRR), 40 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ottawa

When
May 20, 7:10 AM EST
Where
Ottawa County, Zeeland
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.833, -86.033

Seven eighths inch diameter hail was reported by the public six miles east of Zeeland.

Hail, Barry

When
May 20, 8:05 AM EST
Where
Barry County, Middleville
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.717, -85.467

The public reported three quarters inch diameter hail in Middleville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402106, 5402107.